a bottle of PredniSONE 1mg, short-term steroid use, prednisone side effects

Corticosteroids such as methylprednisolone or prednisone are powerful anti-inflammatory medications. Doctors frequently prescribe these medications for bronchitis, sinusitis, asthma, allergic reactions and backache. They may also treat a bad case of poison ivy or a flare-up of rheumatoid arthritis with short-term steroid use.

Are There Risks from Short-Term Steroid Use?

Most doctors are well aware of the dangers of long-term oral steroids. These drugs can increase the risk of diabetes, high blood pressure and osteoporosis. People taking such medications for months or years are more vulnerable to infections and dangerous blood clots. Some patients may develop psychological reactions.

Many prescribers assume that short-term steroid use carries minimal risk. A new study utilizing insurance information on 1.5 million adults found some unexpected complications of oral steroids taken for less than a month. Often, when these drugs are prescribed for a short period of time, patients start with a high dose and taper down over several days or a few weeks. People who were taking inhaled steroids for asthma, COPD or allergies were not included in the data analysis for this study.

The Hazards of Short-Term Steroids:

People who took these medications even short term were more likely to break a bone, develop a blood clot or come down with a serious infection (sepsis). These risks started immediately and lasted for at least three months. Such data suggest that everyone should become aware of the potential side effects of medications like prednisone.

Waljee et al, BMJ, April 12, 2017

Join Over 145,000 Subscribers
at The People's Pharmacy

Get our FREE daily email newsletter with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show.

  1. Susan Lieder
    Bloomfield , MI.
    Reply

    I have a severe case of bronchitis & was prescribed 5mg of prednisone for 7 days. I am to start out w/7 pills on day one 6 day 2 etc. until I finish w/1 on the 7th day. After reading about the side affects I am petrified to even begin taking them.
    Maybe just see if my cough heals just w/ the cortisone shot I received today. Any thoughts ?

  2. Bobbie L
    Texas
    Reply

    In August, 2016, I was diagnosed with Temporal Arteritis (Giant Cell Arteritis) and immediately put on 60 mg. of Prednisone. Since then, I have gone down and then back up on the steroids depending on my sed rate results. I am now on 10 mg. but the headaches are 24/7 and somtimes more severe than others. I am also taking Methotrexate and Actemra Injections, but the headaches are still there. I am just about at my wit’s end, as the side effects are really bad (do not leave my house without a mask due to my immune system being rock bottom). I would love to hear from you (People’s Pharmacy) and other people dealing with this horrible disease.

    Thank you!
    Bobbie L

  3. Catherine
    Georgia, USA
    Reply

    Several years ago, I was diagnosed with temporal arteritis or sometimes called giant cell arteritis. If not treated, the worst thing that can happen is blindness.

    Of course, I wanted a treatment that can prevent this, and I understood that
    there is no cure, only treatment through control. I was put on very high doses of prednisone and within a months’ time, I was admitted to the hospital because I could not walk and was in the process of what I now know was steroid psychosis. My memory, muscles and mind had taken a terrible turn to being unstable.

    I remained in the hospital and then to inpatient therapy hospital for twenty one days. I have regular blood work done to check my sediment rate since it is recommended to keep the temporal arteritis under control.
    No way, would I knowingly take any kind of steroid, especially prednisone.

  4. sb
    Texas
    Reply

    I took 50 mg Prednisone for a month then tapered off over the next 4 months. During this time, I lost 30% of my hair, had tooth pain, very high blood pressure, heart palpitations vision problems and floaters in my eyes, gained 40 pounds, leg cramps, and wanted to rip throats out of coworkers and friends and generally felt awful. My pulmonologist said most of her patients really like this drug then referred me to my eye doctor, dentist, and family practitioner to correct these problems. (which they could not of course)
    It has taken me a year to regain my hair, I have not lost all the weight, but have been working with an acupuncturist now to help me regain general health.

  5. Annie
    South Carolina
    Reply

    I know personally that prednisone makes your blood sugar escalate. I wasn’t made aware of it when prescribed, but found out after the first dosage.

  6. Nancy
    FL
    Reply

    I have RA. I was very inflamed and in a great deal of pain. The Doctor finally convinced me to try Prednisone. I am medication-sensitive, so they gave me the very lowest dose possible. Not 2 days later, I was depressed, crying all the time then angry and then… suicidal. I was a nervous wreck too. When I called the office, they told me to discontinue the med. It took quite a while for that little bit to work it’s way out of my body and mind. Steroids are a very dangerous drug!

  7. Janice
    Reply

    The question about the study involves the high dose and then tapering when using steroids for a short period. A co-worker and myself often lamented about the fact that the high dose was not good for us and we took a lower dose with benefits. Why not a study comparing 10 mg for 7- 10 days and then tapering to see if benefits are received with less side effects?

  8. Dee
    Schiller Park, IL
    Reply

    Another problem that short term steroids can cause is “Shingles”. I know this from personal experience plus it is also stated online that “Oral Steroids and Chemo Therapy” can trigger Shingles. I’ve never had Chemo therapy but the oral Steroids triggered my 4th case of Shingles and every time I get Shingles the pain is worse. So my advice to people is to think twice about taking oral Steroids, especially if you have already had Shingles in the past.
    Dee 4-21-17

  9. LF
    USA
    Reply

    Your picture shows a 1 mg bottle, a very LOW dose, but this is misleading to readers in the context of your article. The doses of prednisone and other cortisone analogs typically given are far, far above what you show. The human adrenal makes roughly 40 mg of HYDROCORTISONE daily. Prednisone is 4 times more potent than hydrocortisone, so one would have to take 10 of those 1 mg tablets to make up a daily adrenal replacement dosage. The crux of the problem lies in physician education regarding steroid dosage and usage. Most of them are too busy to stay current, dig into literature on a topic, or even listen to their patients. Many do not know the differences between the various cortisone analogs or how they are metabolized. Some physicians pass out high doses of steroids unnecessarily, others will not prescribe even low doses at all out of fear and ignorance, so their patients suffer unnecessarily. People Pharmacy needs to report a more balanced view on this topic.

  10. Terry
    Reply

    Thank you for your column, in some instances you have kept my husband and I from issues by reporting on statins for instance. In this case I was actually given methylprednisone and took myself off after experiencing weird side affects. I promptly told my Dr. to add it to the list of drugs I am allergic to so I never get it again. This column just reassures me that was the right thing to do!

  11. Melissa
    Melbourne
    Reply

    Have been on steroids off and on for a couple of months, caused severe edema, recurrent infections, due to immune system being weakened from steroid use, the side effects are not pleasent, it out weighs the benefits for taking it, the doctors do not explain the side effects when prescribing, before taking any new drug, I look up side effects on line and wiegh if the side effects are worth the risk

  12. George
    Maine
    Reply

    When I developed Sudden Heading Loss last year, the ENT prescribed a week’s worth of steroids (prednisone), which is a standard treatment for this condition. Within one day, I develop heart afibs and soon after I developed chest pressure, which I did not recognize at first as a heart attack. Two weeks later, I went to the hospital with a massive heart attack. While the doctors claim that I probably would have had a heart attack eventually (I was diagnosed with high cholesterol a week before the hearing loss), it was clear that the steroids at least precipitated the heart attack. ENTs need to warn patients of this dangerous potential, especially older patients.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.